A 70 year old Ghanaian man was recently admitted under our care. He had been diagnosed with aggressive myelodysplasia 2 months previously after presenting with fatigue and abnormal blood results (WBC 50.3, platelets 130 and LDH 928 at the time of diagnosis). A plan was made for palliative chemotherapy. One month after his diagnosis he developed a large pericardial effusion and had 1L of haemorrhagic fluid drained. At this point his creatinine was 200 umol/L (2.26 mg/dL). Routine and TB culture of the fluid was negative, as was cytology and immunophenotyping.
Two weeks after this admission he represented with abdominal pain. A CT showed bilateral renal and bladder calculi without obstruction. He was oliguric with a creatinine of 577 umol/L (6.5 mg/dL) rising to 709 umol/L (8 mg/dL) over the next 12 hours. His uric acid level was 18.0 mg/dL, which had not been checked previously. Phosphate was 1.86 mmol/L (5.75 mg/dL), Ca 2.1 mmol/L (8.4 mg/dL) and K 4.6 mmol/L.
Our diagnosis was of a spontaneous tumour lysis syndrome (TLS; see previous RFN posts here & here). Nucleic acids released from tumour cell lysis are broken down into xanthine and then uric acid by xanthine oxidase. Renal failure is caused by uric acid precipitating in renal tubules causing a mechanical obstruction and inflammatory reaction. While TLS is typically seen following initiation of chemotherapy causing a rapid breakdown of cancer cells, a spontaneous form has been described in acute leukaemia and NHL. Our patient was at high risk of converting into AML but had no rise in peripheral blasts to suggest this.
Interestingly, spontaneous tumour lysis syndrome is associated with hyperuricemia but often without the hyperphosphatemia (and hyperkalemia) seen in the classical form of the disease– thought to be because the released phosphorus is quickly used up in the generation of new tumour cells. This would fit with our patients results.
Our patient was commenced on dialysis which gave reductions in uric acid levels of 50% per treatment, but they quickly rebounded. He was no longer fit for treatment of his myelodysplasia making longer term management more difficult. Given his African ethnicity, we checked his glucose-6-phosphatase levels, which were normal, before he received rasburicase (recombinant urate oxidase). Rasburicase reduces uric acid levels by converting it into allantoin. It may cause severe oxidative hemolysis if glucose-6-phosphatase deficient. Uric acid fell to undetectable levels following this however he had an ongoing dialysis requirement (note that rasburicase retains in vitro activity in the blood bottle so sample should ideally go on ice). Allopurinol as a longer term medication to reduce uric acid formation may be useful, but may not manage to suppress formation sufficiently.
In addition to tumour lysis syndrome, acute urate nephropathy can be caused by other states of tissue catabolism such as seizures, in primary overproduction of uric acid or in cases of reduced urate reabsorption in the proximal tubule. Urinalysis can show uric acid crystals (birefringent with polarisation; see image) or can be normal (as in our patient) perhaps due to a lack of output from obstructed tubules.
This case raised several points to me. Was his pericardial effusion also caused by a urate infiltration? No clear cause was ever identified at the time and he did not appear ‘uremic’ despite his renal dysfunction. Could any of this have been prevented if treatment for his hyperuricemia had been commenced earlier? I also learned:
- The nuances of spontaneous tumor lysis syndrome (often phosphate & K not hugely elevated).
- Rasburicase is contraindicated if glucose-6-phosphatase deficient (approximately 20% of Africans).
- The ‘undetectable’ result of urate after rasburicase administration appears to be due to in vitro activity of the drug in the blood bottle.
Image thanks to Florian Buchkremer @swissnephro
Post by Ailish Nimmo